Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 61, NWS Glasgow, MT

July 6, 2021Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 6, 2021, 9:09 PM MDT for Phillips County, Montana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 9:09 PM MDT (03:09 UTC)
Expired
Jul 6, 2021, 10:15 PM MDT
In force
66 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 122 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

646 
WUUS55 KGGW 070309
SVRGGW
MTC071-070415-
/O.NEW.KGGW.SV.W.0061.210707T0309Z-210707T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
909 PM MDT Tue Jul 6 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  South central Phillips County in northeastern Montana...

* Until 1015 PM MDT.

* At 908 PM MDT, a severe thunderstorm was located 13 miles south of
  Dodson, or 22 miles southwest of Malta, moving southeast at 35 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Phillips.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4822 10843 4822 10842 4823 10841 4832 10821
      4791 10767 4772 10815 4814 10844
TIME...MOT...LOC 0308Z 326DEG 31KT 4821 10830 

HAIL...2.00IN
WIND...70MPH
 
$$

Mottice
3 follow-up statements
186 
WWUS55 KGGW 070329
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
929 PM MDT Tue Jul 6 2021

MTC071-070415-
/O.CON.KGGW.SV.W.0061.000000T0000Z-210707T0415Z/
Phillips MT-
929 PM MDT Tue Jul 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR SOUTH CENTRAL PHILLIPS COUNTY...

At 929 PM MDT, a severe thunderstorm was located 19 miles northeast
of Zortman, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Phillips.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4819 10811 4791 10767 4772 10815 4809 10833
TIME...MOT...LOC 0329Z 326DEG 31KT 4806 10814 

HAIL...1.00IN
WIND...60MPH
 
$$

Mottice
961 
WWUS55 KGGW 070349
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
949 PM MDT Tue Jul 6 2021

MTC071-070415-
/O.CON.KGGW.SV.W.0061.000000T0000Z-210707T0415Z/
Phillips MT-
949 PM MDT Tue Jul 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR SOUTH CENTRAL PHILLIPS COUNTY...

At 949 PM MDT, a severe thunderstorm was located 12 miles north of
Fourchette, or 24 miles east of Zortman, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Phillips County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4808 10801 4789 10772 4773 10812 4801 10819
TIME...MOT...LOC 0349Z 326DEG 31KT 4791 10799 

HAIL...0.88IN
WIND...60MPH
 
$$

Mottice
987 
WWUS55 KGGW 070412
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
1012 PM MDT Tue Jul 6 2021

MTC071-070422-
/O.EXP.KGGW.SV.W.0061.000000T0000Z-210707T0415Z/
Phillips MT-
1012 PM MDT Tue Jul 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PHILLIPS COUNTY
WILL EXPIRE AT 1015 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4808 10801 4789 10772 4773 10812 4801 10819
TIME...MOT...LOC 0412Z 326DEG 31KT 4776 10784 

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:35 PM MDT, 7 hours 34 minutes earlier.

Area forecast discussion, Jul 6, 1:35 PM MDT, 7 hours 34 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
135 PM MDT Tue Jul 6 2021

.DISCUSSION...
Morning thunderstorms moved through portions of Phillips, northern
Petroleum, and Garfield Counties. These storms produced around a
half inch of rain for many locations in their path. These storms
have since died off and a clearly defined outflow/differential
heating boundary has been left behind. Locations south of the
boundary are denoted by upslope southeasterly winds and dewpoints
in the mid-50s. Areas north have easterly winds and dewpoints
around 60 degrees.

This boundary runs from northeastern Fergus County southeastward
through northern Petroleum and southern Garfield Counties. A CU
field has started to develop and thunderstorm development is
possible later this afternoon.

The latest RAP analysis suggests there is around 800-1000 J/Kg of
MLCAPE in the area as of 1 PM with 1500-2000 J/Kg of MLCAPE. This
combined with effective bulk shear around 40-45 knots suggests any
storm that is able to form has a good chance of becoming severe
with a large hail and damaging wind threat. The primary
limitation is the amount of forcing.

Additional storms will move in from the north this evening into
early tonight as they move off the Alberta Front Range. These are
less likely to be severe, however, a strong to severe storm still
cannot be ruled out.

Scattered thunderstorm chances will continue for the rest of the
week with additional severe storms possible on Wednesday (southern
Phillips, Petroleum, and Garfield Counties) and Thursday (far
Northeast Montana). Thunderstorm chances decrease as we head into
next weekend and early next week.

After near normal temperatures today, look for warmer
temperatures for Wednesday and Thursday with highs in the low to
mid 90s. Temperatures in the 70s and 80s are expected Friday with
a warmup expected as we head into the weekend. Widespread 80s are
likely Saturday with upper 80s to upper 90s on Sunday.

-Mottice

&&

.AVIATION...
CATEGORY: VFR-MVFR.

DISCUSSION: Low clouds will continue to break up near the
ND border through the evening hours. Scattered thunderstorms will
develop later this afternoon into this evening with strong winds
and hail possible, mainly southwest of KGGW. More general
thunderstorms are possible elsewhere through tonight. MVFR
conditions are possible in any thunderstorm.

WINDS: Easterly winds of 15 to 20 knots this afternoon will die
down overnight and become southeasterly around 10 knots through
Wednesday afternoon.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 6, 7:50 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Glasgow MT
750 PM MDT Tue Jul 6 2021

MTZ016-059-070230-
Central and Southeast Phillips MT-Northern Phillips MT-
750 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PHILLIPS COUNTY
UNTIL 830 PM MDT...

At 750 PM MDT, Doppler radar was tracking a strong thunderstorm near
Turner, or 33 miles west of Whitewater, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Loring and Chapman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4900 10815 4885 10776 4856 10824 4867 10832
      4874 10832 4874 10826 4891 10826 4891 10823
      4900 10824
TIME...MOT...LOC 0150Z 318DEG 19KT 4892 10833

Mottice
Special weather statement, Jul 6, 8:00 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Glasgow MT
800 PM MDT Tue Jul 6 2021

MTZ016-021-022-070300-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
800 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PHILLIPS...WEST
CENTRAL GARFIELD AND NORTHEASTERN PETROLEUM COUNTIES UNTIL 900 PM
MDT...

At 800 PM MDT, Doppler radar was tracking a strong thunderstorm near
U L Bend Rec Area, or 37 miles southeast of Zortman, moving southeast
at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Devils Creek Rec Area, Crooked Creek Rec Area and U L Bend Rec Area.

LAT...LON 4757 10816 4773 10794 4749 10718 4721 10761
TIME...MOT...LOC 0200Z 306DEG 30KT 4758 10791

NWS Glasgow
Special weather statement, Jul 6, 8:43 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Glasgow MT
843 PM MDT Tue Jul 6 2021

MTZ022-070330-
Garfield MT-
843 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 930 PM MDT...

At 843 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Sand Springs, or 33 miles west of Jordan, moving
southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Edwards, Sand Springs and Steve Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4729 10789 4748 10751 4708 10707 4690 10753
TIME...MOT...LOC 0243Z 328DEG 30KT 4729 10762

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:24 PM MDTSevere Thunderstorm WarningGGWPhillips66 min
Jul 6, 7:06 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips54 min
Jul 6, 7:50 PM MDTSpecial Weather StatementGGW40 min
Jul 6, 8:00 PM MDTSpecial Weather StatementGGWGarfield60 min
Jul 6, 8:23 PM MDTSevere Thunderstorm WarningGGWPhillips52 min
Jul 6, 8:43 PM MDTSpecial Weather StatementGGWGarfield47 min
Jul 6, 8:45 PM MDTSevere Thunderstorm WarningGGWGarfield45 min
Jul 6, 9:06 PM MDTTornado WarningGGWGarfield24 min
Jul 6, 9:26 PM MDTSevere Thunderstorm WarningGGWGarfield34 min
Jul 6, 10:17 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley58 min
Jul 6, 11:16 PM MDTSpecial Weather StatementGGWGarfield44 min
Jul 6, 11:40 PM MDTSpecial Weather StatementGGWRoosevelt50 min
Jul 6, 11:57 PM MDTSpecial Weather StatementGGWGarfield48 min
Jul 7, 3:58 PM MDTSpecial Weather StatementGGWPetroleum47 min
Jul 7, 4:42 PM MDTSpecial Weather StatementGGWPetroleum48 min
Jul 7, 5:30 PM MDTSpecial Weather StatementGGWGarfield45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.